Yes. Weight gain can occur as a side effect of some beta blockers, especially the older ones, such as atenolol (Tenormin) and metoprolol (Lopressor, Toprol-XL). The average weight gain is about 2.6 pounds (about 1.2 kilograms).
Newer beta blockers, such as carvedilol (Coreg), don't usually cause weight gain as a side effect. Weight may rise in the first weeks of taking the beta blocker and then generally stabilizes.
However, the beta blockers that can cause weight gain usually aren't prescribed unless other medications haven't worked, or if you have a specific heart condition that requires taking those medications.
Beta blockers are used to treat a host of conditions, including high blood pressure, heart failure, migraines, glaucoma and anxiety. Doctors aren't sure exactly why some beta blockers cause weight gain. It could be that beta blockers slow your metabolism.
Also, if you switch from taking a water pill (diuretic) to a beta blocker as a treatment for high blood pressure, you may gain a few pounds of weight that the diuretic kept off.
If you're taking a beta blocker for heart failure, tell your doctor immediately if you suddenly begin to gain more than 2 to 3 pounds (about 1 to 1.4 kilograms) in a day or 5 pounds (about 2.3 kilograms) in a week. This sudden weight gain may mean that fluid is building up in your legs, abdomen or chest, which may signal that your heart failure is worsening. Your doctor can help distinguish weight gain from the buildup of fluid that may occur in heart failure.
Jan. 26, 2019
- Podrid PJ. Major side effects of beta blockers. https://www.uptodate.com/contents/search. Accessed Jan. 28, 2015.
- Boxall BWJ, et al. Beta blockers and weight change in patients with chronic heart failure. Journal of Cardiac Failure. 2012;18:233.
- Messerli FH, et al. Body weight changes with beta-blocker use: Results from GEMINI. American Journal of Medicine. 2007;120:610.
- Warning signs of heart failure. American Heart Association. http://www.heart.org/HEARTORG/Conditions/HeartFailure/WarningSignsforHeartFailure/Warning-Signs-for-Heart-Failure_UCM_002045_Article.jsp#.WjltnHlG1pi. Accessed Dec. 19, 2017.
- Rohren CH (expert opinion). Mayo Clinic, Rochester, Minn. Jan. 29, 2015.
- Sheps SG (expert opinion). Mayo Clinic, Rochester, Minn. Dec. 21, 2017.